Kansas, 2019

Flooding and Damaging Winds in Kansas, July 5 to 6, 2019

July 5 to 6, 2019 · NWS ICT · 5 events in 3 counties and zones

A line of strong to severe thunderstorms moved out of the high plains and produced damaging winds across portions of central Kansas during the evening hours of July 5th, 2019.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300
Crop damage
$300
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A line of strong to severe thunderstorms moved out of the high plains and produced damaging winds across portions of central Kansas during the evening hours of July 5th, 2019.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 5, 5:55 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 5, 5:55 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
655 PM CDT Fri Jul 5 2019

.SHORT TERM...(This evening through Monday night)
Issued at 327 PM CDT Fri Jul 5 2019

Tonight:
Challenging summer forecasts continue with outflow boundary at
late afternoon roughly parallel and a bit south of Highway 400.
This boundary has slowed to a crawl in the west, but still pushing
south across southeast KS. Anticipate this boundary will be
primary focus for storms through sunset, with both severe
downburst winds and heavy rain/flooding potential. Later this
evening, anticipate combo of rich moisture spreading back north as
outflow retreats and modest increase in low level jet will result
in development of storms somewhere south of i-70 in western half
of KS. These storms will subsequently move into the forecast area
overnight.

Saturday:
Given that none of the models handled today's convection very
well, confidence in precipitation forecast on Saturday is low.
Robust overnight convection would significantly limit chances in
the morning, assuming cold pool pushes effective boundary into OK,
otherwise may be left with festering showers in the vicinity of
boundary throughout the morning. Diurnal heating and isolated
storms are possible in the afternoon. Temperatures of course will
be dependent on cloud cover/precipitation and hedged closer to
census on Saturday.

Sunday-Monday:
Dirty ridge will continue through at least Monday, signaling poor
forecastability. Rounds of storms are probable, more likely coming
off High Plains during the night with isolated afternoon storms.
High temperatures will be highly dependent on clouds and
precipitation. -Howerton

.LONG TERM...(Tuesday through Friday)
Issued at 327 PM CDT Fri Jul 5 2019

Shortwave moving through Northern Plains will flatten ridge at
the onset of the period. This may allow front to push well south
of the area, providing some reprieve from heating/precipitation
after one last nocturnal MCS Tuesday night. -Howerton

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 655 PM CDT Fri Jul 5 2019

SCT (+)TSRA are going to continue to cause problems throughout the
night as a couple boundaries meander across KS. One such boundary,
that is outflow-related, has been situated very close to the OK/KS
border. (+)TSRA have developed very quickly over Harper & SW
Sumner County & are being watched closely for severe potential. In
areas where (+)TSRA occur, pockets of IFR vsbys are likely. The
2nd boundary that is somewhat poorly defined due to ongoing TSRA
from SW KS to NC KS would continue to produce (+)TSRA. Pockets of
IFR vsbys are likely where +TSRA occur.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    72  94  73  90 /  40  30  40  30
Hutchinson      71  91  71  89 /  50  30  40  30
Newton          71  89  71  89 /  50  30  40  40
ElDorado        72  91  71  88 /  40  30  40  40
Winfield-KWLD   72  93  71  90 /  40  30  40  30
Russell         70  88  70  87 /  60  40  60  40
Great Bend      70  89  70  87 /  50  40  50  30
Salina          71  88  71  88 /  50  40  50  40
McPherson       71  88  71  88 /  50  40  50  40
Coffeyville     74  91  72  91 /  30  30  30  30
Chanute         73  91  71  89 /  40  40  40  30
Iola            73  90  71  88 /  40  40  40  40
Parsons-KPPF    74  91  72  90 /  30  30  30  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for KSZ049-051>053.

&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...EPS
Hazardous weather outlook, Jul 5, 3:46 PM CST, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
446 PM CDT Fri Jul 5 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-062200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
446 PM CDT Fri Jul 5 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorms may linger into this evening across south central and
southeast Kansas. The main threat will be flood producing heavy
rain. An isolated strong to severe storms with small hail and 50-60
mph winds is also possible.

Thunderstorms that develop over western Kansas are expected to move
into the area later tonight. Very heavy rain which could cause
flooding is the primary threat, but 50 to 60 mph winds are also
possible.

Flooding continues on the Cottonwood River in central Kansas. Check
the latest river flood statements for details. Other flooding due to
recent heavy rain, will continue over parts of eastern Saline,
eastern McPherson, Marion and Chase counties.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There will be multiple opportunities for thunderstorms, some strong
to severe, through Wednesday. The main hazards will be flood producing
heavy rain and strong to damaging winds. The threat area and timing
will continue to be refined in the coming days, so continue to check
later outlooks for updated information.

Flooding will likely continue on the Cottonwood River and low lying
across through the weekend. Flooding will likely linger into the
weekend over parts of eastern Saline, eastern McPherson and Marion
counties due to recent heavy rain.

Heat indices of 100 to 105 are forecast over much of the area
through Wednesday. This is moore likely across south central and
southeast Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Howerton

In the hours before

Special weather statement, Jul 5, 2:23 PM CST, 5 hours 31 minutes before
Special Weather Statement
National Weather Service Wichita KS
323 PM CDT Fri Jul 5 2019

KSZ099-100-052115-
Montgomery KS-Labette KS-
323 PM CDT Fri Jul 5 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Montgomery County in southeastern Kansas...
  Labette County in southeastern Kansas...

* Until 415 PM CDT.

* At 319 PM CDT...National Weather Service Doppler radar was tracking
  strong thunderstorms with locally heavy rainfall along a line
  extending from near Oswego to Liberty to 5 miles north of Havana...
  and moving south at 15 mph.

Torrential rainfall is likely with these slow moving thunderstorms.
In addition, wind gusts up to 50 mph will be possible.

* Locations impacted include...
  Parsons, Coffeyville, Independence, Cherryvale, Caney, Oswego,
  Chetopa, Altamont, Edna, Dearing, Mound Valley, Elk City, Tyro,
  Liberty, Havana, Bolton, Bartlett, Labette, Angola and Elk City
  Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 9597 3729 9596 3729 9558 3732 9508
      3700 9508
TIME...MOT...LOC 2021Z 349DEG 15KT 3722 9515 3714 9558 3717 9594

CARUSO
Special weather statement, Jul 5, 2:28 PM CST, 5 hours 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
328 PM CDT Fri Jul 5 2019

KSZ098-052130-
Chautauqua KS-
328 PM CDT Fri Jul 5 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Chautauqua County in southeastern Kansas...

* Until 430 PM CDT.

* At 325 PM CDT...National Weather Service Doppler radar was tracking
  strong thunderstorms with locally heavy rainfall along a line
  extending from near Sedan to near Elgin...and moving southeast at
  20 mph.

Torrential rainfall is likely with these storms. In addition, wind
gusts up to 50 mph will be possible.

* Locations impacted include...
  Sedan, Peru, Chautauqua, Elgin and Niotaze.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3726 9617 3721 9596 3700 9597 3700 9643
TIME...MOT...LOC 2027Z 296DEG 16KT 3718 9615 3702 9631

CARUSO
Special weather statement, Jul 5, 5:42 PM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Wichita KS
642 PM CDT Fri Jul 5 2019

KSZ091-060000-
Harper KS-
642 PM CDT Fri Jul 5 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Harper County in south central Kansas...

* Until 700 PM CDT.

* At 641 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles southwest of Anthony. this
  storm was nearly stationary.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Anthony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3721 9826 3725 9806 3700 9793 3700 9817
TIME...MOT...LOC 2342Z 131DEG 1KT 3709 9810

DARMOFAL
Special weather statement, Jul 5, 5:59 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Wichita KS
659 PM CDT Fri Jul 5 2019

KSZ091-060015-
Harper KS-
659 PM CDT Fri Jul 5 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Harper County in south central Kansas...

* Until 715 PM CDT.

* At 656 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles west of Anthony. this storm
  was nearly stationary.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Anthony, Attica and Waldron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 9793 3700 9820 3715 9830 3728 9822
      3726 9801
TIME...MOT...LOC 2358Z 154DEG 2KT 3712 9812

DARMOFAL
Special weather statement, Jul 5, 7:25 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Wichita KS
825 PM CDT Fri Jul 5 2019

KSZ032-047-060200-
Russell KS-Barton KS-
825 PM CDT Fri Jul 5 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Russell County in central Kansas...
  Northwestern Barton County in central Kansas...

* Until 900 PM CDT.

* At 820 PM CDT...National Weather Service Doppler radar was
  tracking thunderstorms with locally heavy rainfall along a line
  extending from near Dorrance to 5 miles northwest of Galatia...and
  moving southeast at 5 mph.

wind gusts up to 45 mph will be possible with these storms along
with torrential rainfall rates.

* Locations impacted include...
  Dorrance, Milberger, Bunker Hill, Galatia and Wilson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3876 9904 3895 9859 3880 9858 3872 9877
      3858 9903 3870 9903 3870 9904
TIME...MOT...LOC 0124Z 278DEG 3KT 3888 9864 3866 9908

DARMOFAL

The radar

The Dodge City radar (KDDC), 159 km away, was scanning. The volume nearest the first event began at 01:51 UTC.

Open the radar archive at this moment

Event by event

3 flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Russell

When
July 5, 7:54 PM CST
Where
Russell County, 0.54 mi E of (Rsl)russell Muni Ar
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.870, -98.810

Thunderstorm Wind, Barton

When
July 5, 8:19 PM CST
Where
Barton County, 2.8 mi WNW of Great Bend Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.360, -98.900

Spotter estimated 50 to 60 mph wind gusts and torrential rain.

Flood, Barton

When
July 5, 9:01 PM CST to 11:01 PM CST
Where
Barton County, 0.69 mi S of Great Bend to 0.22 mi WSW of Great Bend
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Storm Chaser
Coordinates
38.360, -98.770

A storm chaser reported lots of street flooding in Great Bend, especially along highway 56. The report was relayed via social media.

Flood, Barton

When
July 5, 9:34 PM CST to 11:54 PM CST
Where
Barton County, 0.69 mi S of Great Bend to 0.72 mi SSW of Great Bend
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
38.360, -98.770

Reports of street flooding near 10th and Washington in Great Bend.

Flood, Sedgwick

When
July 6, 6:13 PM CST to 9:13 PM CST
Where
Sedgwick County, 0.88 mi NE of Eastborough to 1.74 mi N of Eastborough
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
NWS Employee
Coordinates
37.710, -97.240

Minor street flooding was reported over Rock road between 13th and 21st streets.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844334, 844335, 844336, 844337, 844338.